Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2022, 11:51 AM MST for Gila County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2022, 11:51 AM MST (18:51 UTC)
- Expired
- Jul 30, 2022, 4:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:00 PM MST | HEAVY RAIN 2.06 | 1 Sw Claypool, AZ | FROM 1050AM TO NOON, 2.06 INCHES OF RAIN FELL NEAR HIGHWAY 60 AND CALLE DE LOMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
066
WGUS55 KPSR 301851
FFWPSR
AZC007-302300-
/O.NEW.KPSR.FF.W.0048.220730T1851Z-220730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1151 AM MST Sat Jul 30 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 400 PM MST.
* At 1151 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen in less than 30 minutes. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Globe, Miami, Claypool, Central Heights-Midland City and
Inspiration.
This includes the following highways...
AZ Route 188 between mile markers 214 and 218.
US Highway 60 near mile marker 245...and
between mile markers 246 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3343 11092 3344 11092 3347 11084 3342 11080
3339 11086 3339 11087
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL1 follow-up statement
349
WGUS75 KPSR 302253
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
353 PM MST Sat Jul 30 2022
AZC007-302303-
/O.EXP.KPSR.FF.W.0048.000000T0000Z-220730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
353 PM MST Sat Jul 30 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR
GILA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3343 11092 3344 11092 3347 11084 3342 11080
3339 11086 3339 11087
$$
SDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:42 AM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 30, 10:42 AM MST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1042 AM MST Sat Jul 30 2022 .UPDATE...18Z Aviation Discussion... && .SYNOPSIS... Periodic chances for showers and thunderstorms will continue through the weekend with locally heavy rainfall and isolated flooding the greatest threats. Slightly drier air should spreads into the region during the first part of next week resulting in the best storm chances retreating into the mountains of eastern Arizona. Temperatures will continue to trend below normal through the weekend before warming closer to the seasonal average during the middle of next week. && .DISCUSSION... The forecast area remains situated within a bifurcated weakness of an elongated subtropical pressure ridge with anti-cyclone centers split over the SE Conus and northern CA. Additionally, early morning WV imagery depicts several larger easterly waves propagating through northern Mexico while regional radar and IR imagery reveal several smaller MCV's spinning in concert with the background flow pattern. Coincident to this upper level flow pattern common during monsoon, moisture levels remain quite elevated with 13-15 g/kg boundary layer mixing ratios and PWATs near 2 inches spread across the lower elevations. Despite somewhat poor midlevel lapse rates, this impressive moisture profile combined with relatively cool midtropospheric temperatures will allow for modest instability supporting isolated to scattered storms most afternoons. Forecast confidence remains quite low throughout the weekend given the weak, chaotic type flow pattern, subtle forcing mechanisms, and uncertainties regarding cloud cover and instability. While clouds are rather abundant in morning IR imagery, coverage is less than the past several days and areas of better instability should be quickly realized during daytime heating. Upper divergence should also become favorable for sustained ascent across NW AZ/S NV/SE CA between the anti-cyclone center to the north and cyclonic easterly wave over the northern Baja. SE Arizona should also align in another favorable ascent area ahead of a vorticity arm sweeping northwest. Thus, storm initiation within JTNP appears likely during the early afternoon though a notable easterly H8-H5 mean wind should allow storms to progress out of the CWA. Concentrated convection over higher terrain of SE AZ may also descend towards the Phoenix metro later in the afternoon though sustenance of organized storms into lower elevations into the evening hours is more questionable. At this time, a 30% POP produced by the NBM seems appropriate given the thermodynamic profile. Regardless, given the moisture content, any storms today will continue to carry the threat of heavy downpours and localized flash flooding. Thunderstorm chances and coverage Sunday may be modulated more by activity and debris carried over from Saturday night versus any particular forcing mechanism. There is a multitude of evidence among HREF membership and forecast soundings of lingering elevated showers and extensive cloud cover Sunday morning though much of the CWA. As has frequently been the case, these locations of persistent clouds will inhibit future afternoon convective development; yet on the other hand, several breaks in the clouds will likely promote focused areas of storm formation. Most CAMs have little activity impacting lower elevations with only isolated to scattered activity in higher terrain. Nevertheless, moisture will still be plentiful so cannot discount storms just about anywhere given the proper mesoscale support. Global models remain in good agreement consolidating and strengthening H5 ridging across eastern AZ/western NM during the first half of next week. Expansive H5 heights around 594dm settling over the region will deflect easterly waves into northern Mexico while incorporating somewhat drier air into the atmospheric column. While this type of pattern will not completely scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs falling to 1.50 inches will be introduced allowing greater inhibition to grow over lower elevation communities. Mandated NBM POPs bleed some modest POPs into the Phoenix metro through the early part of the week, but all indications suggest a few days where storms remain relegated to higher terrain areas. During the latter half of the week, high pressure ridging will likely shift northeast into the Midwest allowing easterly flow and shortwaves to migrate back into southern AZ. While details will certainly change over time, there is evidence of at least one robust easterly wave aggressively punching into the forecast area with numerous storms during the end of next week. && .AVIATION...Updated at 1735Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern through this evening will be the potential for thunderstorm activity to directly affect the area terminals. In the meantime, winds through late afternoon will be from west with speeds of around 10 kts, with occasionally a few higher gusts. Thereafter, will be monitoring the potential for thunderstorms developing across SE Arizona to make its way into the area between 01-03z. There is now ~50% chance of winds exceeding 30 kts along with areas of blowing dust as well as heavy rainfall reducing visibilities to MVFR or less conditions. After the storms exit the area, conditions will improve with light easterly winds prevailing through the overnight into the morning hours of Sunday, with variable directions possible at times. There are indications amongst some guidance of the potential for another round of activity affecting the terminals early Sunday morning, however, confidence is low at this time for TAF mention and could be included in subsequent TAF packages if confidence increases. Southeast California/Southwest Arizona including KIPL and KBLH: IPL: No aviation concerns expected through the period, with southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases remaining above 10 kft can be expected. BLH: VCSH can be expected through the mid-afternoon hours with conditions improving thereafter. Winds will remain from a southerly direction around 10 kts, however, some occasionally higher gusts along with some lower CIGS/VIS are possible from showers in the vicinity. && .FIRE WEATHER... Abundant moisture will persist across the area through the weekend with only modest drying during the first half of next week. Overall, the fire threat will remain low with periodic chances for wetting rainfall, particularly over eastern districts. Minimum humidity levels will remain somewhat elevated mostly ranging from 20-30%, except 30-40% over higher terrain of eastern areas. Recovery will vary widely between 30-90% depending on thunderstorm and rainfall locations. Winds will generally remain light with some occasional afternoon upslope gusts, and isolated stronger gusts near any stronger thunderstorms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18 AVIATION...Lojero FIRE WEATHER...18
In the hours before
Special weather statement, Jul 30, 11:44 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Sat Jul 30 2022
AZZ558-562-563-301915-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1144 AM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of Gila County through
1215 PM MST...
At 1143 AM MST, Doppler radar was tracking a strong thunderstorm over
Miami, or near Globe. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 240 and 251.
AZ Route 188 between mile markers 214 and 221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3334 11093 3347 11099 3348 11098 3352 11077
3336 11077
TIME...MOT...LOC 1843Z 174DEG 1KT 3342 11086
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:24 PM MST | Special Weather Statement | PSR | Gila | 36 min |
| Jul 29, 7:15 PM MST | Special Weather Statement | PSR | Gila | 30 min |
| Jul 29, 8:29 PM MST | Special Weather Statement | PSR | Gila | 31 min |
| Jul 29, 9:10 PM MST | Special Weather Statement | PSR | Gila | 35 min |
| Jul 29, 9:20 PM MST | Special Weather Statement | PSR | Gila | 25 min |
| Jul 29, 9:39 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 29, 11:19 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 30, 11:44 AM MST | Special Weather Statement | PSR | Gila | 31 min |
| Jul 30, 12:10 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 30, 12:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 30, 2:36 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 2:39 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 30, 2:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Jul 30, 3:20 PM MST | Dust Storm Advisory | PSR | Pinal | 55 min |
| Jul 30, 3:30 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 3:30 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Jul 30, 3:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 30, 3:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 30, 3:46 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Jul 30, 3:59 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 30, 4:11 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 30, 4:14 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 30, 4:19 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Jul 30, 4:19 PM MST | Special Weather Statement | PSR | Maricopa | 56 min |
| Jul 30, 4:26 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 49 min |
| Jul 30, 4:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 16 min |
| Jul 30, 4:39 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 51 min |
| Jul 30, 4:43 PM MST | Special Weather Statement | PSR | Gila | 77 min |
| Jul 30, 4:50 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 4:56 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Jul 30, 4:57 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.